Women who use hormonal contraceptives face higher risk of developing glaucoma

Women who currently use hormonal contraceptives face more than a 2-fold higher risk of developing glaucoma, according to an analysis of electronic medical records for women aged 15-45 years from 2008 to 2018. The British Journal of Clinical Pharmacology analysis included 2,366 women who developed glaucoma and 9,464 controls.

Although current users of hormonal contraceptives may have a higher risk of developing glaucoma, their risk is still low. Also, an elevated risk was not seen in women who used hormonal contraceptives in the past.

Women with more than four prescriptions for hormonal contraceptives in the last two years had a higher risk of developing glaucoma than those taking one or two prescriptions.

The risk of glaucoma with hormonal contraceptives is low and should not dissuade women from taking these medications. Women on hormonal contraceptives who experience visual changes should have these symptoms examined by an ophthalmologist."

Mahyar Etminan, PharmD, MSc, Study Senior Author, The University of British Columbia

Source:
Journal reference:

Hogden, K., et al. (2021) The association between hormonal contraceptive use and glaucoma in women of reproductive age. The British Journal of Clinical Pharmacology. doi.org/10.1111/bcp.14920.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
You might also like... ×
LondonOC develops new, non-invasive technique to apply Xen stent into the eye